[Skip to Content]
[Skip to Content Landing]
Article
March 27, 1987

'Eve' and 'Ecstasy'A Report of Five Deaths Associated With the Use of MDEA and MDMA

Author Affiliations

From the Department of Pathology, University of Texas Health Science Center, Dallas, and the Southwestern Institute of Forensic Sciences, Dallas. Dr Dowling is now with the Departments of Pathology at the Universities of Calgary and Alberta, and is the Assistant Deputy Chief Medical Examiner in Alberta. Dr McDonough is now the Associate Medical Examiner in Connecticut.

From the Department of Pathology, University of Texas Health Science Center, Dallas, and the Southwestern Institute of Forensic Sciences, Dallas. Dr Dowling is now with the Departments of Pathology at the Universities of Calgary and Alberta, and is the Assistant Deputy Chief Medical Examiner in Alberta. Dr McDonough is now the Associate Medical Examiner in Connecticut.

JAMA. 1987;257(12):1615-1617. doi:10.1001/jama.1987.03390120077027
Abstract

3,4-Methylenedioxymethamphetamine (MDMA, "Ecstasy"), a synthetic analogue of 3,4-methylenedioxyamphetamine, has been the center of recent debate over its potential for abuse vs its use as a psychotherapeutic agent. Following its emergency classification in Schedule 1 by the Drug Enforcement Administration in 1985, 3,4-methylenedioxyethamphetamine (MDEA,"Eve") has appeared as MDMA's legal replacement. MDMA is thought to be safe by recreational users and by psychotherapists who support its use. The details of five deaths associated with the use of MDMA and MDEA are reported. In three patients, MDMA or MDEA may have contributed to death by the induction of arrhythmias in individuals with underlying natural disease. In another patient, use of MDMA preceded an episode of bizarre and risky behavior that resulted in accidental death. In another patient, MDMA was thought to be the immediate cause of death. Death as a consequence of the use of these drugs appears to be rare, but it does occur; this outcome may be more common in individuals with underlying cardiac disease.

(JAMA 1987;257:1615-1617)

×